Iowa, 2009Flash Flooding in Iowa, August 26, 2009
August 26, 2009 · NWS DVN · 4 events in 4 counties and zones
A stationary front draped across the region continued to bring cloudy skies, along with scattered showers and isolated thunderstorms to the Mid-Mississippi Valley August 26. Rainfall totals ranged from three quarters of an inch up to 5 inches or more in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front draped across the region continued to bring cloudy skies, along with scattered showers and isolated thunderstorms to the Mid-Mississippi Valley August 26. Rainfall totals ranged from three quarters of an inch up to 5 inches or more in some locations. The torrential rainfall totals lead to some flash flooding across parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 1:55 PM CST, 10 hours 35 minutes earlier.
Area forecast discussion, Aug 25, 1:55 PM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT TUE AUG 25 2009
.SYNOPSIS...
12Z UA ANALYSIS HAS THE UPPER RIDGE EAST OF THE REGION ALLOWING
SOUTHERLY FLOW TO PULL WARM AND MOIST AIR INTO THE AREA. AN
IMPRESSIVE UPPER LOW WAS OVER ONTARIO PROVINCE WITH AN H85 COLD
FRONT RUNNING FROM THE LOW ACROSS MINNESOTA AND INTO SOUTH DAKOTA.
RADAR/SATELLITE TRENDS INDICATE THE NOCTURNAL MCS IS SLOWLY
DISSIPATING WHILE POST FRONTAL PRECIP CONTINUES ACROSS MINNESOTA AND
NEBRASKA. 18Z SFC ANALYSIS HAS THE COLD FRONT RUNNING FROM NEAR
KCMX...TO KAFK...TO KGUY AND THEN BACK INTO NORTHERN NEW MEXICO.
SEPARATE MESO LOWS WERE IN EXTREME SOUTHEAST NEBRASKA AND NEAR
SALINA KANSAS. MOISTURE HAS POOLED INTO THE LOWER 70S IN THIS AREA
WHILE GENERALLY IN THE LOW TO MID 60S ELSEWHERE.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
OVERALL...AN INTERESTING 36 HRS COMING UP. BASED ON DATA THROUGH 18Z
THE 12Z UKMET WAS VERIFYING THE BEST. 18Z RUC IS ALSO DOING QUITE
WELL SO WILL GO WITH A BLEND BETWEEN THE TWO THROUGH 06Z FOLLOWED BY
A UKMET/ECMWF BLEND THEREAFTER. IMPRESSIVE WAA AND LIFT ACROSS THE
AREA THIS AFTERNOON. HOWEVER...AS NOTED IN THE MORNING UPDATE THE
ATMOSPHERE IS CAPPED AHEAD OF THE FRONT. THUS MOST OF THE CWFA
SHOULD REMAIN DRY THROUGH 03Z WITH ROUGHLY THE NORTHWEST THIRD TO
HALF SEEING SOME PRECIP BY 06Z.
VARIOUS TOOLS/TECHNIQUES INDICATE AN MCS SHOULD FIRE IN
NEBRASKA/KANSAS BY EVENING AND MOVE EAST NORTHEAST. SAID MCS SHOULD
STRATIFY OUT ACROSS THE CWFA BY DAWN LEAVING ONLY RAIN AND SOME
EMBEDDED THUNDER ACROSS THE AREA. ROUGHLY THE NORTHERN 40 PERCENT OF
THE CWFA SHOULD SEE SOME HEAVY RAINFALL TONIGHT INTO WEDNESDAY WITH
A FEW INCHES HIGHLY POSSIBLE. THE FRONT SHOULD STALL BRIEFLY BETWEEN
I-80 AND HWY 34 AS IT BECOMES PARALLEL WITH THE FLOW ALOFT.
TEMPERATURES WILL BE TRICKY. DEW POINTS IN THE UPPER 60S/LOW 70S
ALONG AND JUST AHEAD OF THE FRONT SHOULD RESULT IN A MUGGY NIGHT
OVER ROUGHLY THE SOUTHEAST HALF OF THE CWFA WITH TEMPERATURES JUST
ABOVE NORMAL BEHIND THE FRONT. WEDNESDAY A SIGNIFICANT TEMPERATURE
GRADIENT SHOULD BE SEEN ACROSS THE CWFA. IT IS CONCEIVABLE THAT
AREAS NORTH OF HIGHWAY 30 MAY STAY IN THE 60S ALL DAY WHILE THE
EXTREME SOUTH MAY BE CLOSE TO 80. BEST GUESS RIGHT NOW IS MID AND
UPPER 70S OVER THE SOUTHEAST HALF OF THE CWFA WITH LOW 70S ACROSS
THE REMAINDER.
...08...
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...SLOW MOVING COLD
FRONT PROGGED TO BE SOUTH OF THE CWFA BY WEDNESDAY EVENING BY
OPERATIONAL MODELS. WITH IMPULSES PROGGED TO MOVE ALONG THE
BOUNDARY OVERNIGHT AND INTO THURSDAY AND WITH PERSISTENT DEEP LAYER
FGEN ON THE COOL SIDE...WILL HAVE TO CONTINUE HIGH CHANCE OR LIKELY
POPS OVER THE SRN 1/3 AND WILL GRADUALLY TAPER POPS OFF ACROSS THE
NORTH. POTENTIAL FOR HEAVY RAINS WILL REMAIN IN PLACE INTO THURSDAY
OVER THE SOUTH SINCE MODELS CONTINUE TO SHOW PWS AROUND 2 INCHES
POOLED ALONG AND NORTH OF THE FRONT. PCPN COVERAGE WILL IMPACT
TEMPS ESPECIALLY HIGHS THURSDAY...SO WILL LEAN TOWARD THE COOLER MET
NUMBERS AND KEEP ALL AREAS IN THE LOWER 70S. THE BULK OF THE PCPN
SHOULD END IN THE CWFA BY LATE THURSDAY BUT THE SERN HALF WILL STILL
BE ON THE NRN FRINGE OF THE PCPN FIELD WITH THE FRONT STILL OVER
CENTRAL MO...SO WILL KEEP SOME CHANCE POPS GOING IN THE SE
OVERNIGHT. WILL ALSO KEEP SOME LOW POPS OVER THE AREA FRIDAY WITH
DIFFLUENT FLOW AHEAD OF APPROACHING NRN PLAINS S/W SPREADING OVER
THE AREA AND SOME LOW LEVEL MOISTURE LINGERING OVER THE AREA.
LATE SEPTEMBER LIKE WEATHER EXPECTED THIS WEEKEND INTO EARLY NEXT
WEEK. MODELS REMAIN IN GOOD AGREEMENT WITH UPPER LOW CLOSING OFF
AND SLOWLY MOVING THROUGH THE UPPER GREAT LAKES REGION LATE
FRIDAY NIGHT THROUGH SUNDAY. THIS WILL DUMP UNSEASONABLY COOL AIR
INTO THE MS VALLEY FROM SATURDAY THROUGH TUESDAY. THE 00Z ECMWF
DUMPS 5-8C H8 TEMPS INTO THE REGION BY EARLY SATURDAY AND KEEPS THEM
HERE INTO EARLY NEXT WEEK. THIS SUPPORTS HIGH TEMPS IN THE UPPER 60S
TO LOW 70S AND MINS IN THE UPPER 40S TO LOW 50S.
VIGOROUS UPPER LOW MOVES INTO THE WESTERN GREAT LAKES FRIDAY NIGHT
AND SATURDAY MORNING WITH ITS ATTENDANT COLD FRONT MOVING FROM THE
MID AND UPPER MS VALLEY INTO THE OHIO VALLEY. MODELS ARE KEEPING
THIS SYSTEM DRY DESPITE THE DECENT MID LEVEL DYNAMICS AND A FROPA
FRIDAY EVENING. HOWEVER LOOKING AT MODEL SOUNDINGS AT 00Z
SATURDAY...LOW LEVELS LOOKS CAPPED WITH VERY LITTLE MOISTURE
AVAILABLE IN THE MID LEVELS. THERE IS POTENTIAL FOR SOME
INSTABILITY SHRA BY SATURDAY AFTERNOON AS THE MID LEVEL COLD POOL
REACHES THE NRN CWA. STRONG CAA SATURDAY WAS WELL AS DIURNAL CLOUD
DEVELOPMENT SHOULD HOLD MAX TEMPS IN THE UPPER 60S TO LOW 70S. COLD
MID/UPPER LEVEL TEMPS WILL REMAIN OVER THE AREA INTO SUNDAY AND HAVE
KEPT SOME LOW CHANCE POPS FOR INSTABILITY SHRA OVER THE NE SUNDAY
AFTERNOON. AGAIN WITH EXPECTED CU/SC DEVELOPING IN THE COOL AIRMASS
SUNDAY HAVE KEPT HIGHS IN THE UPPER 60S TO LOW 70S. SURFACE HIGH TO
BUILD INTO AND REMAIN OVER THE REGION SUNDAY NIGHT INTO TUESDAY.
THIS WILL PROVIDE GOOD RADIATIONAL COOLING CONDITIONS WHICH SUPPORTS
MIN TEMPS MONDAY AND TUESDAY IN THE UPPER 40S TO AROUND 50 AND
DAYTIME HIGHS IN THE LOW TO MID 70S. ...DLF...
&&
.AVIATION...
VFR WX SHOULD BE SEEN THROUGH 00Z/26. AFT 00Z/26...CONDITIONS WILL
SLOWLY DETERIORATE. BEST FORCING/MOISTURE IS BEHIND THE FRONT WITH A
CAPPED ATMOS AHEAD OF SAID FRONT. MESO LOWS IN NEBRASKA/KANSAS
SHOULD INITIATE CONVECTION LATE AFTERNOON/EVENING WITH AN MCS
PROPAGATING EAST NORTHEAST ALONG THE FRONT. KCID/KDBQ WILL BE THE
FIRST TAF SITES AFFECTED WITH VCTS STARTING AROUND 02Z/26 WITH
KMLI/KBRL AFT 06Z/26. 3-5SM VSBYS EXPECTED ONCE PRECIP BEGINS. CIGS
WERE KEPT ABV 3KFT BUT POTENTIAL EXISTS FOR BLO 2KFT AND BLO 3SM.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 25, 3:30 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT TUE AUG 25 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
430 AM CDT TUE AUG 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST INTO THE OUTLOOK AREA
LATE THIS AFTERNOON AND THROUGH TONIGHT. THUNDERSTORMS WILL DEVELOP
ALONG AND BEHIND THIS BOUNDARY. THE PRIMARY RISK IS LOCALLY HEAVY
RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN MINOR PONDING OF
WATER IN LOW LYING LOCATIONS. SEVERE STORMS ARE UNLIKELY AT THIS
TIME...BUT A FEW STORMS MAY BECOME STRONG LATE THIS AFTERNOON AND
EVENING PRODUCING GUSTS TO AROUND 45 MPH ALONG AND NORTH OF I-80.
ISOLATED PEA SIZED HAIL IS ALSO POSSIBLE INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY THROUGH FRIDAY
AS A COLD FRONT BECOMES NEARLY STATIONARY JUST SOUTH OF THE REGION.
SEVERE WEATHER IS NOT EXPECTED....BUT LOCALLY HEAVY RAINFALL MAY BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS
OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED.
NICHOLS/SHEETS
In the hours before
Special weather statement, Aug 26, 12:14 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CDT WED AUG 26 2009
IAZ040>042-051>054-065-066-ILZ001-002-007-009-260900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CEDAR-CLINTON-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...TIPTON...CLINTON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS
114 AM CDT WED AUG 26 2009
...LOCALLY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH
4 AM...
A SLOW AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING OVER MANY OF
THE SAME LOCATIONS PRODUCING HEAVY RAIN AMOUNTS. LOCATIONS 20
MILES EITHER SIDE OF A BELLE PLAINE TO CEDAR RAPIDS TO MAQUOKETA
TO FREEPORT LINE MAY RECEIVE 1 TO LOCALLY NEAR 3 INCHES OF RAIN BY
4 AM. ANY AMOUNTS OVER 2 INCHES COULD PRODUCE MINOR WATER ISSUE
WITH SIGNIFICANT PONDING OF WATER IN LOW LYING LOCATIONS. MOTORISTS
ARE URGED TO SLOW DOWN IF THEY EXPERIENCE WATER ON ROADWAYS AND
NOT DRIVE INTO STANDING OR RUNNING WATER OVER ROADS.
NICHOLS
Flash Flood, Linn
- When
- August 26, 12:30 AM CST to 2:30 AM CST
- Where
- Linn County, 3 mi NW of Hiawatha to 3 mi SW of Hiawatha
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.061, -91.721
Heavy rains resulted in flash flooding of the Hiawatha Road in Hiawatha, IA during the early morning hours of August 26. Six to eight inches of water was covering the road.
Flash Flood, Muscatine
- When
- August 26, 10:15 AM CST to 2:15 PM CST
- Where
- Muscatine County, 1.62 mi SW of Pleasant Prairie to 1.64 mi W of Sweetland Center
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.502, -90.900
Heavy rains resulted in flash flooding of several roads, including Park Avenue, in Muscatine, IA during the late morning and afternoon hours of August 26. Mad creek rose out of its banks.
Flash Flood, Clinton
- When
- August 26, 10:57 AM CST to 4:00 PM CST
- Where
- Clinton County, 3.17 mi SSW of Welton to 2.58 mi SSE of Grand Mound
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -90.630
Heavy rains resulted in flash flooding in the Clinton, IA and De Witt, IA during the late morning and afternoon hours of August 26. In Clinton, six to eight inches of water was covering Highway 30 at Camanche Avenue for a time. On the northeast side of De Witt, flooding was observed on 11th Street. The flood waters were several inches deep around 130 pm. Several roads were closed. Near Old Highway 30, Silver Creek flooded out of its banks during the late afternoon and early evening.
Flash Flood, Washington
- When
- August 26, 11:15 AM CST to 2:00 PM CST
- Where
- Washington County, 1.4 mi SW of Clay to 2.09 mi ESE of Brighton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 41.164, -91.946
Heavy rains resulted in flash flooding of several city streets and county roads in the southwestern part of Washington County during the afternoon and early evening of August 26. Several streets in Brighton, IA were flooded with the water at least 6 inches deep. Some residences in Brighton experienced flooding in their basements. In the Rubio, IA vicinity, several county roads were inundated with water. County officials also contributed to this report.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 26 to 31, 20092 deaths · 1 event
- Flash Flood and Flooding in Iowa, August 26 to 27, 2009$2.8 million · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 26, 2009$276,000 · 3 events
- Hail and Damaging Wind in Kansas, August 26 to 27, 2009$100,000 · 52 kt wind · 8 events
- Flooding in Nebraska, August 26 to 27, 2009$80,000 · 5 events
- Tornado and Hail in Oklahoma, August 26, 2009$32,000 · EF0 · 24 events
- Hail and Damaging Winds in Texas, August 26, 2009$39,000 · 52 kt wind · 7 events
- Heavy Rain in Illinois, August 26 to 28, 200919 events
- Hail and Damaging Winds in Texas, August 26, 2009$17,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Louisiana, August 26, 2009$7,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Texas, August 26, 20092 in hail · 6 events
- Hail in Colorado, August 26, 20091.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192304, 192327, 192335, 192336.